Minnesota, 2011Extreme Cold in Minnesota, February 1 to 2, 2011
February 1 to 2, 2011 · NWS FSD · 8 events in 8 counties and zones
Falling temperatures and strong north to northwest winds produced dangerous wind chills throughout the first day of February and on the morning of February 2nd. The extreme cold came as a system which produced snow and blowing snow at the end of January moved east away from the area.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Falling temperatures and strong north to northwest winds produced dangerous wind chills throughout the first day of February and on the morning of February 2nd. The extreme cold came as a system which produced snow and blowing snow at the end of January moved east away from the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 31, 9:30 PM CST, 2 hours 30 minutes earlier.
Area forecast discussion, Jan 31, 9:30 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CST MON JAN 31 2011
.DISCUSSION...
NO CHANGES TO HEADLINES AS PREVIOUS FCST STILL LOOKS WELL ON TARGET.
I DID LOWER EXPECTED FUTURE SNOW AMOUNTS JUST A SMIDGE FOR THE REST
OF TONIGHT AND EARLY TUESDAY. AS WE LOSE OUR THICK DENDRITIC GROWTH
ZONE...SNOW FLAKES ARE BECOMING SMALLER AND WL BECOME SHREDDED WITH
THE WINDS. THEREFORE DECENT ACCUMULATIONS WILL BE HARD TO COME BY
FROM NOW ON...NOT THAT WE HAD A LOT OF ADDITIONAL ACCUMULATION TO
BEGIN WITH. WL TWEAK THE TMPS RIGHT NOW AS SOME LOCATIONS LIKE SIOUX
CITY HAVE DIPPED BLO OUR MIN TMP FOR THE NIGHT. THAT SAID...BETWEEN
THE WIND AND THE CLOUD COVER...TMPS WL LIKELY NOT FALL A WHOLE LOT
MORE THE REST OF THE NIGHT. /MJF
&&
.AVIATION...
CIGS HAVE STATED TO RISE ACROSS THE AREA THIS EVENING AS DRY AIR
FILTERS SWRD. EVEN THOUGH CIGS ARE IMPROVING...LIGHT SN WILL
CONTINUE THROUGH THE NIGHT ACROSS THE AREA AND LINGER INTO THE DAY
ON TUE. MAINLY LOOKING AT MVFR TONIGHT BUT WILL SEE OCCASIONAL IFR
WHERE FALLING SNOW AND/OR BLOWING SNOW REDUCE CIGS AND VSBYS. SKIES
TO CLEAR FROM N TO S ACROSS THE AREA THROUGH THE DAY TUE BUT WINDS
WILL INCREASE TO 20 TO 30 MPH...CONTINUING TO REDUCE VSBYS.
&&
.PREV DISCUSSION...
COLD ARCTIC AIR SETTLING SOUTHWARD TODAY WITH A PRETTY NICE BAND OF
SNOW AHEAD. WIND CHILL VALUES ALREADY DROPPING TO 25 BELOW TO 30
BELOW IN CENTRAL SD. A LOOK AT THE LOCAL WEB CAMS AND THE LATEST
OBSERVATIONS SHOW BLOWING SNOW STARTING TO INCREASE FROM ABOUT THE
JAMES VALLEY WEST AS WINDS INCREASE WITH GUSTS AROUND 30 MPH. EXPECT
VISIBILITIES TO FREQUENTLY BE REDUCED TO A HALF A MILE...POSSIBLY A
QUARTER AT TIMES...BUT FOR NOW THINKING THAT WIND GUSTS WILL MAINLY
BE BELOW 35 MPH FOR THE MOST PART. SO...SNOW/BLOWING SNOW ADVISORY
LOOKS GOOD WITH DRIFTING SNOW ALSO LIKELY TO BE A MAJOR PROBLEM.
INVERTED TROUGH WILL SLOWLY SLIDE BY TODAY...WITH DRIER AND COLDER
AIR FILTERING IN BEHIND...WILL AID IN DECREASING SNOWFALL ACROSS THE
AREA...ESPECIALLY WITH THE SOUTHERN STREAM SYSTEM MOVING ONTO THE
CENTRAL AND SOUTHERN PLAINS TONIGHT. TEMPERATURES WILL GRADUALLY
WORK THEIR WAY DOWN...WITH MORNING LOWS RANGING FROM AROUND 5 BELOW
ZERO WEST OF THE JAMES TO AROUND 10 ABOVE IN NW IA. WIND CHILL
VALUES WEST OF I29 WILL BE 20 BELOW TO 25 BELOW ZERO. /08
INCREASINGLY DRY AIR WILL WORK IN FROM THE NORTHEAST ON
TUESDAY...WITH ANY LINGERING LIGHT SNOW SHUTTING DOWN FROM NORTH TO
SOUTH ACROSS THE AREA...WITH STRONG DYNAMICS ASSOCIATED WITH
SOUTHERN STREAM SYSTEM REMAINING OFF TO OUR SOUTHEAST. WILL SEE
WINDS CONTINUE TO INCREASE THROUGH THE AFTERNOON WITH OUR CWA
SANDWICHED BETWEEN STRONG HIGH PRESSURE TO THE WEST AND STRONG LOW
PRESSURE SITUATED OVER THE CENTRAL MISSISSIPPI VALLEY...RESULTING IN
AN EVER TIGHTENING PRESSURE GRADIENT. THIS WILL REALLY GET THE NEWLY
FALLEN SNOW TO BLOW AROUND...AND ELECTED TO KEEP WINTER WEATHER
ADVISORY GOING THROUGH THE DAY ON TUESDAY IN SPITE OF LITTLE
ADDITIONAL SNOWFALL EXPECTED. COLDER AIR WILL CONTINUE TO FILTER
INTO THE REGION...AND HIGHS ON TUESDAY AFTERNOON WILL NOT BE MUCH
HIGHER THAN MORNING LOWS...TOPPING OUT AROUND 10 OVER NORTHWESTERN
IOWA TO CLOSE TO ZERO THROUGH THE HURON/BROOKINGS CORRIDOR. WINDS
WILL CONTINUE TO BE SUSTAINED AT 10 TO 20 KNOTS ACROSS THE CWA ON
TUESDAY NIGHT...AND WITH LOWS FALLING TO AROUND 10 BELOW ZERO IN OUR
SOUTHEAST TO LOW 20S BELOW ZERO IN OUR NORTHWEST...WIND CHILLS WILL
AVERAGE IN THE -30 TO -45 RANGE OVERNIGHT AND INTO WEDNESDAY
MORNING...SO TRANSITIONED CURRENT ADVISORIES INTO A WIND CHILL
WARNING/WIND CHILL ADVISORY FOR 00Z WED TO 18Z WED.
THE HIGH PRESSURE RIDGE SLIDE ACROSS THE REGION ON WEDNESDAY WITH
MAINLY SUNNY SKIES AND DECREASING WINDS...THOUGH REMAINING BITTERLY
COLD WITH HIGHS HOVERING A FEW DEGREES EITHER SIDE OF ZERO. HIGH
PRESSURE PUSHES EASTWARD ON WEDNESDAY NIGHT WITH THE LOW LEVEL FLOW
TRANSITIONING TO A SOUTHERLY COMPONENT ON THE BACK SIDE OF THE HIGH.
AS A RESULT...WHILE IT WILL STILL BE COLD...IT WILL NOT BE AS COLD
AS TUESDAY NIGHT...WITH LOWS DROPPING IN THE SINGLE DIGITS BELOW
ZERO TO NEAR 10 BELOW ZERO.
AIRMASS BEGINS TO MODERATE ON THURSDAY AS HIGH PRESSURE CONTINUES TO
MOVE OFF TO THE SOUTH AND WEST AND A SURFACE TROUGH APPROACHES FROM
THE WEST. HIGHS ON THURSDAY LOOK TO BE IN THE MID TEENS EAST TO
UPPER 20S FAR WEST. CONTINUED WARMING ANTICIPATED ON FRIDAY AND
SATURDAY...ACTUALLY WARMING JUST ABOVE NORMAL FOR THIS TIME OF
YEAR...INTO THE UPPER 20S TO MID 30S FOR HIGHS AND LOWS IN THE MID
TEENS TO LOWER 20S. KEPT THE GRIDS DRY INTO THE WEEKEND...WITH POOR
MODEL CONSENSUS IN REGARD TO A COUPLE OF SHORTWAVES DROPPING
SOUTHWARD ON A NORTHWESTERLY UPPER LEVEL FLOW...THOUGH CANNOT RULE
OUT SOME LIGHT SNOW AT SOME POINT THROUGH THE PERIOD. /JM
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR
IAZ001>003-012>014-020>022-031-032.
WIND CHILL WARNING FROM 6 PM TUESDAY TO NOON CST WEDNESDAY FOR
IAZ001>003-012>014.
WIND CHILL ADVISORY FROM 6 PM TUESDAY TO NOON CST WEDNESDAY FOR
IAZ020>022-031-032.
MN...WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR MNZ071-072-
080-081-089-090-097-098.
WIND CHILL WARNING FROM 6 PM TUESDAY TO NOON CST WEDNESDAY FOR
MNZ071-072-080-081-089-090-097-098.
NE...WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR NEZ013-014.
WIND CHILL WARNING FROM 6 PM TUESDAY TO NOON CST WEDNESDAY FOR
NEZ013.
WIND CHILL ADVISORY FROM 6 PM TUESDAY TO NOON CST WEDNESDAY FOR
NEZ014.
SD...WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR SDZ038>040-
050-052>071.
WIND CHILL WARNING FROM 6 PM TUESDAY TO NOON CST WEDNESDAY FOR
SDZ038>040-050-052>071.
&&Hazardous weather outlook, Jan 31, 4:52 AM CST, 19 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0452 AM CST MON JAN 31 2011
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0452 AM CST MON JAN 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER...
LIGHT TO MODERATE SNOW WILL CONTINUE TO FALL ACROSS THE REGION
THROUGH EARLY TUESDAY. SNOW ACCUMULATIONS WILL RANGE FROM 4 TO 6
INCHES IN SOUTHWEST MINNESOTA...NORTHWEST IOWA AND EXTREME
SOUTHEAST SOUTH DAKOTA WITH 2 TO 4 INCHES ELSEWHERE. WINDS WILL
INCREASE THIS AFTERNOON AND TONIGHT WHICH WILL PRODUCE AREAS OF
BLOWING AND DRIFTING SNOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
MUCH COLDER TEMPERATURES PUSH INTO THE REGION TUESDAY NIGHT
BEHIND A COLD FRONT. OVERNIGHT LOWS WILL BE IN THE TEENS BELOW
ZERO AND LOWER 20 BELOW ZERO. GUSTY WINDS COMBINED WITH THE COLD
COULD DROP WIND CHILLS TO 30 BELOW TO 40 BELOW ZERO TUESDAY NIGHT
AND EARLY WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Jan 31, 8:21 PM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
821 PM CST MON JAN 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM SNOW MITCHELL 43.73N 98.03W
01/31/2011 M3.0 INCH DAVISON SD CO-OP OBSERVER
0444 PM SNOW 2 SE SIOUX CENTER 43.06N 96.14W
01/31/2011 M2.0 INCH SIOUX IA CO-OP OBSERVER
0600 PM SNOW WAGNER 43.08N 98.30W
01/31/2011 M3.0 INCH CHARLES MIX SD CO-OP OBSERVER
0600 PM SNOW MENNO 43.24N 97.58W
01/31/2011 M3.5 INCH HUTCHINSON SD CO-OP OBSERVER
0600 PM SNOW SIOUX CITY 42.50N 96.39W
01/31/2011 M1.4 INCH WOODBURY IA OFFICIAL NWS OBS
0800 PM SNOW SIOUX FALLS 43.54N 96.73W
01/31/2011 M5.1 INCH MINNEHAHA SD OFFICIAL NWS OBS
0800 PM SNOW 5 NE SALEM 43.78N 97.32W
01/31/2011 M6.5 INCH MCCOOK SD CO-OP OBSERVER
0800 PM SNOW HURON 44.36N 98.22W
01/31/2011 M3.0 INCH BEADLE SD OFFICIAL NWS OBS
&&
TRMLocal storm report, Jan 31, 9:34 PM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
934 PM CST MON JAN 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM SNOW 4 N CURRIE 44.13N 95.67W
01/31/2011 E9.0 INCH MURRAY MN AMATEUR RADIO
&&
MFUHSExtreme Cold/Wind Chill, Lincoln
- When
- February 1, 12:00 AM CST to February 2, 12:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
North to northwest winds averaging 15 to 30 mph combined with temperatures dropping below zero to produce wind chills of 20 to 35 below zero on February 1st. On the night of February 1st and the early morning of February 2nd, wind chills reached the 35 to 40 below zero range at times despite slowly decreasing winds, as temperatures fell further below zero.
Extreme Cold/Wind Chill, Lyon
- When
- February 1, 12:00 AM CST to February 2, 12:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- AWOS
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
North to northwest winds averaging 15 to 30 mph combined with temperatures dropping below zero to produce wind chills of 20 to 35 below zero on February 1st. On the night of February 1st and the early morning of February 2nd, wind chills reached the 35 to 40 below zero range at times despite slowly decreasing winds, as temperatures fell further below zero.
Extreme Cold/Wind Chill, Pipestone
- When
- February 1, 12:00 AM CST to February 2, 12:00 PM CST
- Where
- Pipestone forecast zone
- Reported by
- AWOS
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
North to northwest winds averaging 15 to 30 mph combined with temperatures dropping below zero to produce wind chills of 20 to 35 below zero on February 1st. On the night of February 1st and the early morning of February 2nd, wind chills reached the 35 to 40 below zero range at times despite slowly decreasing winds, as temperatures fell further below zero.
Extreme Cold/Wind Chill, Murray
- When
- February 1, 12:00 AM CST to February 2, 12:00 PM CST
- Where
- Murray forecast zone
- Reported by
- AWOS
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
North to northwest winds averaging 15 to 30 mph combined with temperatures dropping below zero to produce wind chills of 20 to 35 below zero on February 1st. On the night of February 1st and the early morning of February 2nd, wind chills reached the 35 to 40 below zero range at times despite slowly decreasing winds, as temperatures fell further below zero.
Extreme Cold/Wind Chill, Cottonwood
- When
- February 1, 12:00 AM CST to February 2, 12:00 PM CST
- Where
- Cottonwood forecast zone
- Reported by
- AWOS
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
North to northwest winds averaging 15 to 30 mph combined with temperatures dropping below zero to produce wind chills of 20 to 35 below zero on February 1st. On the night of February 1st and the early morning of February 2nd, wind chills reached the 35 to 40 below zero range at times despite slowly decreasing winds, as temperatures fell further below zero.
Extreme Cold/Wind Chill, Rock
- When
- February 1, 12:00 AM CST to February 2, 12:00 PM CST
- Where
- Rock forecast zone
- Reported by
- AWOS
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
North to northwest winds averaging 15 to 30 mph combined with temperatures dropping below zero to produce wind chills of 20 to 35 below zero on February 1st. On the night of February 1st and the early morning of February 2nd, wind chills reached the 35 to 40 below zero range at times despite slowly decreasing winds, as temperatures fell further below zero.
Extreme Cold/Wind Chill, Nobles
- When
- February 1, 12:00 AM CST to February 2, 12:00 PM CST
- Where
- Nobles forecast zone
- Reported by
- AWOS
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
North to northwest winds averaging 15 to 30 mph combined with temperatures dropping below zero to produce wind chills of 20 to 35 below zero on February 1st. On the night of February 1st and the early morning of February 2nd, wind chills reached the 35 to 40 below zero range at times despite slowly decreasing winds, as temperatures fell further below zero.
Extreme Cold/Wind Chill, Jackson
- When
- February 1, 12:00 AM CST to February 2, 12:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- AWOS
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
North to northwest winds averaging 15 to 30 mph combined with temperatures dropping below zero to produce wind chills of 20 to 35 below zero on February 1st. On the night of February 1st and the early morning of February 2nd, wind chills reached the 35 to 40 below zero range at times despite slowly decreasing winds, as temperatures fell further below zero.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Illinois, February 1 to 2, 201114 deaths · 2 injured · $525,000 · 18 events
- Ice Storm and Winter Storm in Texas, February 1 to 4, 20113 deaths · 37 injured · $4.4 million · 31 events
- Blizzard and Winter Storm in Missouri, February 1, 20114 deaths · 1 injured · $140,000 · 33 events
- Blizzard and Winter Storm in Oklahoma, February 1, 20113 deaths · 5 injured · $30 million · 24 events
- Blizzard and Ice Storm in Illinois, February 1 to 2, 20113 deaths · $11 million · 35 events
- Blizzard in Indiana, February 1 to 2, 20113 deaths · $100,000 · 5 events
- Blizzard in Wisconsin, February 1 to 2, 20113 deaths · 3 injured · $34,000 · 3 events
- Winter Storm and Extreme Cold in Texas, February 1 to 4, 20112 deaths · 6 injured · $1.4 million · 48 events
- Ice Storm and Winter Weather in Ohio, February 1 to 2, 20112 deaths · 4 injured · 30 events
- Winter Weather in Vermont, February 1, 20112 deaths · $10,000 · 2 events
- Blizzard and Winter Storm in Kansas, February 1, 20111 death · 4 injured · $54,000 · 26 events
- Winter Storm and Winter Weather in Oklahoma, February 1, 20111 death · 48 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284608, 284609, 284610, 284611, 284612, 284613, 284614, 284615.